Narrow Results Clear All
Search results for "Governmental Reporting"
- Governmental Reporting
- Ordering/Prescribing Errors
Journal Article > Study
Harmful medication errors involving unfractionated and low-molecular-weight heparin in three patient safety reporting programs.
Grissinger MC, Hicks RW, Keroack MA, Marella WM, Vaida A. Jt Comm J Qual Patient Saf. 2010;36:195-202.
Patient safety reporting systems are commonplace in most organizations as a tool to identify, track, and potentially prevent adverse events despite their known limitations. Heparin is a high-risk medication that frequently generates incident reports, and significant efforts have been established to ensure its safe use. This study reviewed reported heparin errors from three large patient safety reporting systems—MEDMARX, the Pennsylvania Patient Safety Authority, and the University Health Consortium (an alliance of academic medical centers)—to capture events from more than 1000 organizations. Of the 300,000 medication events reported, approximately 4% involved heparin products, with the administration phase being the most frequently cited. As this was the first study to combine three large sources of reporting data for a single process, the authors point out the consistent patterns detected, suggesting diminishing returns from aggregating reports around common events.
FDA Safety Communication: use caution with implanted pumps for intrathecal administration of medicines for pain management.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; November 14, 2018.
This safety announcement raises awareness of pump failures, dosing errors, and other potential safety issues associated with implanted pumps. Recommendations to enhance safety include review of medication labeling to select appropriate medicines and concentrations as well as open discussions with patients about risks associated with pump and medication options.
Journal Article > Study
Repeat medication errors in nursing homes: contributing factors and their association with patient harm.
Crespin DJ, Modi AV, Wei D, et al. Am J Geriatr Pharmacother. 2010;8:258-270.
This study found that 37% of medication errors were repeated one or more times in nursing home settings, with wrong dosage and wrong administration as the most frequent causes. While the absolute harm rates were small, repeat errors were twice as likely to be harmful to patients compared to non-repeated ones.